Drug overdose warning after 12 suspected drug deaths in Cumbria

0

While the cause of these deaths – in the areas of North, South and West Cumbria – is currently unconfirmed, 12 are believed to be linked to drug abuse, either with conventional controlled drugs or illicit pharmaceutical drugs.

People are warned to be wary of medicines not prescribed to them by a doctor or ordered online, which can often contain unknown substances that can cause harm, and to avoid taking several different types of illegal or prescription drugs due to the unknown and potentially fatal effects.

If you suspect someone has overdosed, call 999 and seek medical help immediately.

Register to our daily newsletter

Police and health officials have issued a warning following the suspected drug deaths of 12 people in Cumbria.

Colin Cox, Cumbria’s Director of Public Health, said: “Unfortunately, every month people die from drug overdoses in Cumbria, but the last month has been unusual and while we do not yet know for sure that all deaths were drug-related, we do know that we are concerned .

“I urge people to be careful and follow the advice given, it could save your life.”

Detective Chief Inspector Dave Cooper of Cumbria Police said: “While it is too early to say for sure what is driving this increase in deaths, our intelligence picture suggests that experienced drug users are unexpectedly overdosing.

“People are believed to take several different types of drugs — illegally controlled drugs and/or over-the-counter drugs — without realizing how those drugs will interact with each other and the effects they will have on themselves.

“We have visited addresses following sudden deaths and have recovered significant quantities of medicines, with evidence that these medicines were ordered online or bought from street vendors rather than being prescribed by a doctor.”

Buying anything online without knowing the source or seller carries significant risk — there’s no way of knowing what you’re going to get.

Pills and medications, which are usually prescribed by a qualified healthcare professional such as a GP, should never be bought online without a properly conducted consultation.

In Cumbria, Recovery Steps work to support people with drug and alcohol problems.

Becky White, Recovery Steps Area Manager, said: “Reducing the harm experienced by people who use substances is a priority for us and we urge anyone who needs or knows someone who needs support with their drug or alcohol use to who does so should contact Recovery Steps Cumbria for free and confidential advice.

If you use drugs, there are several steps you can take to reduce your risk. These include not taking drugs alone, carrying naloxone with you and knowing how to take it, not mixing your drugs with other substances, including alcohol, and calling 999 as soon as possible if anyone shows signs of an overdose.”

Here are some clues as to when people may be overdosing:

*Loss of consciousness – does not respond when shouted at.

*Difficulty breathing (long pauses between breaths compared to normal).

* Snoring / rough breathing.

*Blue or pale lips, fingers or toes.

* Pale, cold and clammy skin.

* Call 999 immediately and follow the instructions given to you.

Share.

Comments are closed.